Michigan, 2013

Hail and Damaging Winds in Michigan, April 18, 2013

April 18, 2013 · NWS DTX · 18 events in 8 counties and zones

A warm front lifted through Southeast Michigan, with strong winds within the warm sector leading to gusts up to 60 mph over Washtenaw and Wayne counties, causing a few downed trees and powerlines. A surface trough then initiated scattered severe thunderstorms which produced wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A warm front lifted through Southeast Michigan, with strong winds within the warm sector leading to gusts up to 60 mph over Washtenaw and Wayne counties, causing a few downed trees and powerlines. A surface trough then initiated scattered severe thunderstorms which produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 18, 12:02 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 18, 12:02 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
102 AM EDT THU APR 18 2013

.AVIATION...

//DISCUSSION...

EARLIER SHOWERS AND THUNDERSTORMS ADDED COMPLEXITY TO THE SURFACE
PRESSURE PATTERN. GUSTY SE WIND IN THE LEE OF ERODING MESOSCALE HIGH
PRESSURE WILL WEAKEN QUICKLY DURING THE EARLY MORNING. THIS COULD
EVEN RESULT IN THE WARM FRONT JUMPING NORTH OF THE DTW AREA AFTER
THE MESO HIGH WASHES OUT. ROUGH AVIATION CONDITIONS WILL THEN
PROGRESS THROUGH THE REST OF THE DAY INTO THURSDAY NIGHT WITH A
SPECTRUM OF HIGH IMPACT WEATHER IN SE MICHIGAN. SHOWERS AND
THUNDERSTORMS WILL REMAIN SUPPORTED BY THE WARM FRONT AS IT MOVES
NORTHWARD THROUGH THE REGION DURING THE EARLY MORNING WHILE ALSO
SETTING UP AN ENVIRONMENT OF LOW LEVEL WIND SHEAR. SURFACE
CONDITIONS WILL MORE LIKELY DROP INTO IFR AT LEAST FOR A SHORT
PERIOD FROM FNT NORTHWARD AS THE SURFACE FRONT PASSES THROUGH EACH
TERMINAL SITE. COVERAGE OF SHOWERS IS THEN EXPECTED TO DIMINISH
ENOUGH IN THE WARM SECTOR TO KEEP A MENTION OUT OF THE FORECAST
UNTIL THUNDERSTORM POTENTIAL INCREASES AGAIN MID TO LATE AFTERNOON.
SOUTH TO SOUTHWEST WIND GUSTS TO 30 KNOTS WILL MARK THE WARM SECTOR
AND HELP BOOST TEMPS INTO THE 70S, SETTING THE STAGE FOR SEVERE
THUNDERSTORM POTENTIAL INTO THURSDAY EVENING.

FOR DTW... OTHER THAN A BRIEF RUMBLE OF THUNDER RIGHT AT THE START
OF THE FORECAST, THE FOCUS FOR THUNDERSTORMS WILL BE INCREASINGLY TO
THE NORTH. SHOWERS WILL PERSIST DURING THE NIGHT WITH THE PASSAGE OF
THE WARM FRONT EARLY ENOUGH THAT IFR CEILING OR VISIBILITY WILL BE
VERY BRIEF IF OCCURRING AT ALL THROUGH SUNRISE.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE IN CEILING BELOW 5000 FT THROUGH THE MORNING.

* MODERATE CONFIDENCE IN THUNDERSTORM TIMING AND DURATION.

&&

.PREV DISCUSSION...ISSUED 935 PM EDT WED APR 17 2013

UPDATE...

THE EARLIER UPDATE WAS INTENDED TO REFLECT THE TREND TOWARD
GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS DURING THE EVENING
AND BUILD IN RISING TEMPERATURES FOR THE OVERNIGHT HOURS AROUND SE
MICHIGAN. THESE ELEMENTS WILL BE DRIVEN BY LOW PRESSURE DEVELOPING
INTO THE MID MISSISSIPPI VALLEY DURING THE NIGHT AND DRAWING A
WARM FRONT THROUGH LOWER MICHIGAN. THERE WILL BE SOME INTERVALS OF
SPARSE COVERAGE, ESPECIALLY IN THE TRI CITIES, EARLY ON DURING THE
REST OF THE NIGHT BUT A NEW ROUND OF SHOWERS AND STORMS IS ON
TRACK TO DEVELOP OR MOVE IN FROM THE IA/IL/WI REGION LATER ON.
THIS WILL BE DUE TO RENEWED MOISTURE TRANSPORT/STRONG THETA-E
ADVECTION AS THE LOW LEVEL JET RAMPS UP JUST DOWNSTREAM OF THE
SURFACE LOW. DEEP SOUTHWEST FLOW ALOFT WILL THEN CARRY ANY OF THAT
NEW DEVELOPMENT, PLUS NEW DEVELOPMENT THAT IS LIKELY TO OCCUR
OVERHEAD, INTO AND THROUGH OUR AREA DURING THE NIGHT. THE PLAN IS
THEN TO MAINTAIN CATEGORICAL POPS BUT EXPECT STORMS TO BE LESS
INTENSE AS THE PROFILE BECOMES MORE AND MORE MOIST ADIABATIC WITH
TIME. OF COURSE, ANY CONVECTION NEAR THE SURFACE WARM FRONT WILL
BE MONITORED CLOSELY, BUT SURFACE BASED CAPE WILL DROP OFF QUITE A
BIT AS THE FRONT MOVES THROUGH SE MICHIGAN DURING THE NIGHT. THIS
WILL KEEP SEVERE WEATHER POTENTIAL IN CHECK AS TEMPERATURES PUSH
60F BY SUNRISE THURSDAY.

PREV DISCUSSION...ISSUED 405 PM EDT WED APR 17 2013

SHORT TERM...THIS EVENING THROUGH TONIGHT

CONDITIONS WILL DETERIORATE THROUGH THIS EVENING AS A SERIES OF
WAVES RIDES ALONG AN APPROACHING WARM FRONT TOWARD SE MI. MOST OF
THE ACTIVITY THIS EVENING AND OVERNIGHT WILL BE ELEVATED ON THE
850-700MB FRONT AS THE LEAD FGEN BAND STRENGTHENS AND ISENTROPIC
ASCENT RAMPS UP DUE TO THE MOIST LLJ INCREASING. THE ACTUAL SFC WARM
FRONT IS NOT EXPECTED TO LIFT THROUGH SOUTHERN MI UNTIL AROUND 12Z
THURSDAY. THE SFC FRONT WILL PUSH THE LINGERING SFC HIGH OUT OF THE
AREA ENDING THE DRY E/NE FLOW. CURRENT DEWPOINT DEPRESSIONS ARE
RUNNING 20-25 DEGREES OVER SE MI SO THE START OF THE AFTERNOON WILL
REMAIN DRY WHILE ELEVATED PRECIP ACTS TO MOISTEN THE LOWER LEVELS.
CURRENT RADAR/SATELLITE SHOWS THE FIRST WAVE BEGINNING TO AFFECT SW
LOWER MI TRACKING NE TOWARD THE SAGINAW VALLEY. SO FAR THE SYSTEM
HAS BEEN TRACKING ALONG THE 850MB DEWPOINT FRONT WHICH IS SLOWLY
LIFTING NORTH INTO SOUTHERN MI. SOME ADDITIONAL ELEVATED STORMS ARE
DEVELOPING AHEAD OF THE WAVE ON THE NOSE OF THE 850MB THETA E RIDGE
BUILDING INTO SOUTHERN MI. SOME OF THESE STORMS WILL LIKELY WORK
INTO SE LOWER AND ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...THERE
WILL BE ENOUGH ELEVATED CAPE/INSTABILITY TO LEAD TO SOME HIGHER WIND
GUSTS AND MAYBE SMALL HAIL. MODELS SHOW MUCAPE INCREASING TO AROUND
500J/KG BY MORNING. HEAVIER RAIN WILL FILL IN OVERNIGHT WITH HIGHEST
POPS/QPF CONCENTRATED ALONG THE STALLING ELEVATED FRONT
LOCATED OVER THE SAGINAW VALLEY AND THUMB...WITH LOWER AMOUNTS
TOWARD THE SE. THERE MAY BE A BRIEF LULL IN THE ACTION
OVERNIGHT...BEFORE A SECOND WAVE MOVES IN AROUND 10Z...BUT OVERALL A
WET NIGHT IS AHEAD.

LONG TERM...THURSDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS SHOWER/THUNDERSTORM ACTIVITY WILL MOST LIKELY
BE ONGOING THURSDAY MORNING AS WARM FRONTAL BOUNDARY LIFTS INTO THE
REGION. WHILE THIS CONVECTIVE ACTIVITY WILL LIKELY IMPEDE THE PUSH
OF THIS FRONT NORTHWARD TO SOME DEGREE...RAPID CYCLOGENESIS OVER THE
MID MISSISSIPPI...COUPLED WITH A RATHER NOTABLE WAVE OF LOW PRESSURE
EJECTING NORTHEAST INTO THE WESTERN GREAT LAKES IN ADVANCE OF THIS
MAIN STORM CENTER...SHOULD PRODUCE ENOUGH FORCING TO ALLOW FOR THIS
FRONT TO LIFT INTO NORTHERN LOWER MICHIGAN BY MIDDAY AND BRING MUCH
OF THE CWA INTO THE WARM SECTOR WITH INCREASING SOUTH TO SOUTHWEST
WINDS THROUGHOUT THE DAY.

THE AIRMASS OVER TENNESSEE/KENTUCKY...SOUTH OF THE SURFACE WARM FRONT
THIS AFTERNOON...IS CURRENTLY SPORTING DEW POINTS IN THE MIDDLE 60S
ON AVERAGE WITH TEMPERATURES PUSHING INTO THE 80S. SO...NAM12 PROGS
OF LOWER 60 DEW POINTS FOR SOUTHEAST MICHIGAN FOR THURSDAY SEEM VERY
REASONABLE. ASSUMING MORNING CONVECTION LIFTS NORTHEAST WITH TIME
AND SOME CLEARING OCCURS...AFTERNOON TEMPERATURES IN THE 70S SHOULD
YIELD CAPES AROUND 1000 J/KG...WHICH SHOULD PERSIST INTO PARTS OF
THE EVENING AS STRONG ADVECTION FROM THE SOUTH CONTINUES. GIVEN
STRONG WIND SHEAR WITHIN THE ENVIRONMENT AS A MID LEVEL JET MAX OF
100+ KNOTS PIVOTS AROUND DEEPENING LOW PRESSURE CENTER...INSTABILITY
WILL BE SUFFICIENT TO BRING ORGANIZED CONVECTION TO THE AREA WITH A
DECENT SHOT A SOME SEVERE THUNDERSTORMS.

GIVEN THE AFOREMENTIONED WIND FIELD...WOULD EXPECT DAMAGING WINDS TO
BE THE MOST PREVALENT HAZARD...WITH A LESSER CHANCE OF LARGE HAIL
AND A TORNADO OR TWO. AS FOR TIMING...WOULD EXPECT THE DEEPENING LOW
PRESSURE NEAR THE MISSISSIPPI RIVER TO FORCE A COLD FRONT EAST TO
NORTHEAST TOWARDS THE AREA BY LATE IN THE DAY. FORCING ALONG THIS
FRONT WILL MORE THAN LIKELY PRODUCE A SQUALL LINE...WHICH ONCE WELL
DEVELOPED...WOULD BE EXPECTED TO RACE OUT IN ADVANCE OF THE SYNOPTIC
FRONT AND AFFECT THE AREA SOMEWHERE IN THE 22Z-04Z TIME FRAME.

ASIDE FROM THE SEVERE WEATHER POTENTIAL...FLOODING WILL REMAIN A
MAJOR CONCERN...PARTICULARLY OVER THE SAGINAW VALLEY WHERE THE
AFOREMENTIONED WARM FRONT WILL LIKELY STALL FOR ABOUT 18-24 HOURS
FROM THURSDAY INTO THURSDAY NIGHT. FORCING ALONG THIS BOUNDARY WILL
LEAD TO NUMEROUS PERIODS OF RAIN WITH POCKETS OF HEAVY RAIN AND
THUNDERSTORMS. WITH GROUND SATURATED FROM LAST WEEK/S RAIN...THE 2
TO 3 INCHES OF ADDITIONAL RAIN POSSIBLE WITH THIS SYSTEM WILL ALL
RUN OFF AND RENEW FLOODING POTENTIAL OVER THE AREA. WHILE THERE IS
SOME POTENTIAL OF FLOODING FURTHER SOUTHEAST...THE LIKELIHOOD OF
MULTIPLE PERIODS OF WIDESPREAD HEAVY RAIN IS MUCH LESS...SO TOTAL
OVERALL RAINFALL WILL MORE THAN LIKELY RANGE BETWEEN 1 AND 2 INCHES.
IN GENERAL....AREAS SOUTH OF M 59 "ONLY" RECEIVED 1 TO 3 INCHES OF
RAIN LAST WEEK -VS- 3 TO 5 FURTHER NORTH...SO AN EXPANSION OF THE
FLOOD WATCH SOUTHWARD DOES NOT SEEM NECESSARY AT THIS TIME.

THE FINAL HAZARD WITH THIS MAJOR SPRING STORM SYSTEM WILL COME AS
THE DEEP LOW PRESSURE CROSSES THE NORTHERN GREAT LAKES AND A VERY
STRONG COLD FRONT SWEEPS THROUGH THE AREA EARLY FRIDAY MORNING. THE
LAST SURGE OF HEAVY RAIN/THUNDERSTORMS WILL ACCOMPANY THIS FRONT
OVERNIGHT THURSDAY NIGHT. WEST/SOUTHWEST WINDS WILL THEN GUST TO 45
MPH OR MORE ON FRIDAY AS THE COLD AIR WRAPS INTO THE REGION FROM THE
WEST.

A COOL...BUT QUIET...WEEKEND ENSUES IN THE WAKE OF THIS SYSTEM.
HOWEVER...THE NEXT MAJOR STORM SYSTEM WILL ALREADY BE ORGANIZING
OVER THE WESTERN CONUS BY THAT TIME...SO A RETURN TO STORMY WEATHER
SEEMS INEVITABLE BY THE END OF THE FORECAST PERIOD NEXT WEEK.

MARINE...

EAST WINDS WILL VEER TO THE SOUTHEAST TONIGHT. WHILE WAVES WILL
BUILD TO SOME EXTENT WITH THIS ONSHORE FLOW...PERSISTENT SMALL CRAFT
ADVISORY CONDITIONS LOOK TO ONLY OCCUR OVER WESTERN LAKE ERIE INTO
TONIGHT. SO...WILL MAINTAIN THE CURRENT SHORT TERM HEADLINES FOR THIS
PACKAGE.

A COLD FRONT WILL SWEEP THROUGH THE CENTRAL GREAT LAKES THURSDAY
NIGHT...WITH GUSTY SOUTHWEST WINDS ON FRIDAY...BECOMING WEST FRIDAY
NIGHT. GALE FORCE WINDS ARE POSSIBLE BEHIND THIS POWERFUL COLD FRONT
FRIDAY AND FRIDAY NIGHT WITH A VERY TIGHT PRESSURE GRADIENT ACROSS
THE CENTRAL GREAT LAKES. WILL ISSUE A GALE WATCH FRIDAY INTO FRIDAY
NIGHT FOR THIS POTENTIAL.

SHOWERS AND THUNDERSTORMS WILL ALSO BE PREVALENT INTO THURSDAY NIGHT
AS THIS STRONG STORM SYSTEM APPROACHES AND THEN CROSSES THE REGION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063...UNTIL 8 AM FRIDAY.

LAKE HURON...
     GALE WATCH...LHZ361-LHZ362-LHZ363...FROM 8 AM FRIDAY TO 8 AM
     SATURDAY.

     GALE WATCH...LHZ421-LHZ422-LHZ441-LHZ442-LHZ443-LHZ462-LHZ463-
     LHZ464...FROM 8 AM FRIDAY TO MIDNIGHT SATURDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING SAGINAW BAY...UNTIL 8 AM FRIDAY.

LAKE ST CLAIR...
     GALE WATCH...FROM 8 AM FRIDAY TO MIDNIGHT SATURDAY.

MI WATERS OF LAKE ERIE...
     GALE WATCH...FROM 8 AM FRIDAY TO MIDNIGHT SATURDAY.

     SMALL CRAFT ADVISORY...UNTIL 8 AM FRIDAY.

&&

AVIATION.....BT
UPDATE.......BT
SHORT TERM...DRK
LONG TERM....DG
MARINE.......DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 17, 3:40 PM EST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
440 PM EDT WED APR 17 2013

MIZ047>049-053>055-060>063-180930-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-
440 PM EDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AS A WARM FRONT LIFTS INTO THE
AREA. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...
THE STRONGEST STORMS WILL PRODUCE HEAVY RAINFALL AND POSSIBLY SMALL
HAIL LESS THAN AN INCH IN DIAMETER. A FLOOD WATCH IS IN EFFECT.
STORM MOTION LOOKS TO BE NORTHEAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING. REFER TO
THE LATEST FORECAST PRODUCTS FOR MORE INFORMATION. IN ADDITION TO
THE HEAVY RAINFALL...THERE WILL ALSO BE THE POTENTIAL OF SEVERE
THUNDERSTORMS FROM THURSDAY INTO THURSDAY NIGHT AS A STRONG STORM
SYSTEM LIFTS INTO THE REGION. THE MAIN HAZARD WITH THESE STORMS
WILL BE DAMAGING WINDS...BUT LARGE HAIL AND AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE WITH A FEW OF THE STORMS. STORM MOTION WILL
BE TO THE NORTHEAST AT NEAR 50 MPH.

AS THIS STORM SYSTEM CROSSES THE NORTHERN GREAT LAKES ON EARLY
FRIDAY...A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION AND
BRING POWERFUL SOUTHWEST WINDS WITH GUSTS TO 45 MPH OR MORE
DURING THE DAY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY.

MIZ068>070-075-076-082-083-180930-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
440 PM EDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AS A WARM FRONT LIFTS INTO THE
AREA. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...
THE STRONGEST STORMS WILL PRODUCE HEAVY RAINFALL AND POSSIBLY SMALL
HAIL LESS THAN AN INCH IN DIAMETER. STORM MOTION LOOKS TO BE
NORTHEAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE THE POTENTIAL OF SEVERE THUNDERSTORMS FROM THURSDAY
INTO THURSDAY NIGHT AS A STRONG STORM SYSTEM LIFTS INTO THE AREA.
THE MAIN HAZARD WITH THESE STORMS WILL BE DAMAGING WINDS...BUT
LARGE HAIL AND AN ISOLATED TORNADO WILL ALSO BE POSSIBLE WITH A
FEW OF THE STORMS. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED.
STORM MOTION WILL BE TO THE NORTHEAST AT NEAR 50 MPH.

AS THIS STORM SYSTEM CROSSES THE NORTHERN GREAT LAKES ON EARLY
FRIDAY...A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION AND
BRING POWERFUL SOUTHWEST WINDS WITH GUSTS TO 45 MPH OR MORE
DURING THE DAY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-180930-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
440 PM EDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MICHIGAN WATERS OF
LAKE ERIE. REFER TO THE LATEST MARINE PRODUCTS FOR MORE INFORMATION.

THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS AS A WARM FRONT LIFTS
INTO THE AREA. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.
HOWEVER... THE STRONGEST STORMS WILL PRODUCE HEAVY RAINFALL AND
POSSIBLY SMALL HAIL LESS THAN AN INCH IN DIAMETER. STORM MOTION
LOOKS TO BE NORTHEAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GALE WATCH IS IN EFFECT FROM FRIDAY INTO FRIDAY NIGHT. REFER TO
THE LATEST MARINE PRODUCTS FOR ADDITIONAL INFORMATION.

THERE WILL BE THE POTENTIAL OF SEVERE THUNDERSTORMS FROM THURSDAY
INTO THURSDAY NIGHT AS A STRONG STORM SYSTEM LIFTS INTO THE AREA.
THE MAIN HAZARD WITH THESE STORMS WILL BE DAMAGING WINDS...BUT
LARGE HAIL AND AN ISOLATED TORNADO WILL ALSO BE POSSIBLE WITH A
FEW OF THE STORMS. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED.
STORM MOTION WILL BE TO THE NORTHEAST AT NEAR 50 MPH.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY.

DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.

Hail, Oakland

When
April 18, 1:35 AM EST
Where
Oakland County, Holly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.800, -83.620

Thunderstorm Wind, Livingston

When
April 18, 12:50 PM EST
Where
Livingston County, 0.51 mi W of Chilson
Measured
54 kt (62 mph) estimated gust
Reported by
Newspaper
Coordinates
42.530, -83.860

Trees were reported down.

High Wind, Wayne

When
April 18, 1:00 PM EST to 2:00 PM EST
Where
Wayne forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Thunderstorm Wind, Oakland

When
April 18, 1:06 PM EST
Where
Oakland County, 0.69 mi N of White Lake
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.690, -83.550

A large tree was reported down.

Thunderstorm Wind, Oakland

When
April 18, 1:08 PM EST
Where
Oakland County, 1.23 mi NW of Highland
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.640, -83.620

A 2 inch diameter tree was blown down.

Thunderstorm Wind, Oakland

When
April 18, 1:10 PM EST
Where
Oakland County, 2.63 mi WNW of Ortonville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.860, -83.480

Large tree blown down, along with a reported damaged chimney.

Thunderstorm Wind, Oakland

When
April 18, 1:19 PM EST
Where
Oakland County, 2.03 mi W of Windiate Park
Measured
54 kt (62 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.700, -83.460

Four trees were reported blown down.

Thunderstorm Wind, Lapeer

When
April 18, 1:30 PM EST
Where
Lapeer County, 0.5 mi E of Lapeer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.050, -83.310

Power lines reported down.

Thunderstorm Wind, Lapeer

When
April 18, 1:30 PM EST
Where
Lapeer County, 2.31 mi NNW of Lake Nepessing
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.050, -83.400

A 2 inch diameter tree and 1 inch diameter tree was blown down.

Thunderstorm Wind, Lapeer

When
April 18, 1:30 PM EST
Where
Lapeer County, 2.02 mi W of Lapeer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.050, -83.360

Two small trees were blown down.

Thunderstorm Wind, Washtenaw

When
April 18, 1:38 PM EST
Where
Washtenaw County, Ann Arbor
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.280, -83.730

Shingles blown off roofs.

Thunderstorm Wind, Oakland

When
April 18, 1:43 PM EST
Where
Oakland County, 1.47 mi SSW of North Farmington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.510, -83.380

A large tree was reported down.

Thunderstorm Wind, Macomb

When
April 18, 1:50 PM EST
Where
Macomb County, 0.69 mi S of Disco
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.670, -83.030

Thunderstorm Wind, Sanilac

When
April 18, 1:51 PM EST
Where
Sanilac County, 2.05 mi NW of Roseburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.200, -82.780

A large tree was reported down.

Thunderstorm Wind, Macomb

When
April 18, 2:13 PM EST
Where
Macomb County, 2.64 mi WNW of Mt Clemens
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.590, -82.920

Scattered trees and powerlines reported down.

Thunderstorm Wind, Macomb

When
April 18, 2:22 PM EST
Where
Macomb County, 0.69 mi S of Richmond
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.810, -82.750

Scattered trees and powerlines reported down.

Thunderstorm Wind, St. Clair

When
April 18, 2:49 PM EST
Where
St. Clair County, 0.86 mi NE of Ruby
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.040, -82.590

Trees reported blown down.

Thunderstorm Wind, St. Clair

When
April 18, 2:49 PM EST
Where
St. Clair County, 1.22 mi SE of Port Huron Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.010, -82.430

Trees reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442702, 442784, 442789, 442739, 442740, 442704, 442744, 442738, 442753, 442755, 442705, 442756, 442706, 442757, 442777, 442779, 442781, 442782.